Mississippi, 2010

Tornadoes and Flash Flood in Mississippi, March 10 to 11, 2010

March 10 to 11, 2010 · NWS JAN · 8 events in 5 counties and zones

A vigorous storm system, with strong low level moisture and solid instability, combined to produce scattered severe storms during the morning hours of March 11th. Hail along with a couple tornadoes occurred from this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$162,000
Crop damage
$300,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A vigorous storm system, with strong low level moisture and solid instability, combined to produce scattered severe storms during the morning hours of March 11th. Hail along with a couple tornadoes occurred from this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 10, 6:09 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 10, 6:09 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CST WED MAR 10 2010

.UPDATE...FOR 00Z AVIATION.

&&

.PREV DISCUSSION... /ISSUED 332 PM CST WED MAR 10 2010/

..SEVERE STORMS POSSIBLE TONIGHT (ESPECIALLY AROUND AND AFTER
MIDNIGHT)...

DISCUSSION...EVERYTHING IS STILL ON TRACK AS PREV THINKING. THE
AFTERNOON SO FAR HAS BEEN VERY QUIET AS MID LEVEL DRY AIR AND
CAPPING HAS PUT A LID ON CONVECTION AS OUR AREA REMAINS IN BETWEEN
DISTURBANCES. WE DO HAVE A TOR WATCH OUT FOR A PORTION OF THE EAST.
THIS IS REALLY CONDITIONAL AS THERE IS HIGH POTENTIAL FOR SVR
STORMS...BUT LIMITATIONS ARE ALSO HIGH. I'M NOT SURE IF THERE WILL
BE CONVECTION FIRE IN THE CWA BETWEEN NOW AND 6-8 PM. BUT IF
SOMETHING CAN FIRE...IT SHOULD BECOME SVR WITH LARGE HAIL AND DMG
WINDS THE INITIAL THREAT.

THE ENVIRONMENT OVER THE AREA IS BASICALLY A "LOADED GUN" AND WHAT
IS NEEDED IS A TRIGGER TO GET STORMS GOING. WE WILL HAVE STRONGER
ASCENT MOVE INTO THE AREA LATER...BUT THE PRIMARY QUESTION IS...WILL
THERE BE SOME SMALLER AREA LIFT TO GENERATE STORMS FROM LATE
AFTERNOON THROUGH THE FIRST HALF OF THE EVENING. SOME MODELS
INDICATE THIS AND OTHERS DO NOT. I WILL COVER THE POTENTIAL AND KEEP
THE ISO/SCT STORM RISK GOING THROUGH 8 PM.

THE BEST LIFT ALONG WITH THE BEST COMBINATION OF LOW LEVEL
CONVERGENCE AND EROSION OF THE MID LEVEL DRY AIR/CAP WILL OCCUR FROM
LATE EVENING THROUGH THE OVERNIGHT HRS. IT'S DURING THIS TIME I
EXPECT THE GREATEST SVR RISK ALONG WITH THE GREATEST COVERAGE OF
OVERALL STORMS. THE PRIMARY MODE OF STORMS LOOKS TO BE SUPERCELLS.
QUARTER TO GOLF BALL SIZED HAIL...ALONG WITH LARGER HAIL WITH THE
STRONGEST STORMS...APPEARS POSSIBLE. ADDITIONALLY...DRY AIR ALOFT
WILL PROMOTE STRONGER DOWNDRAFTS WHICH COULD RESULT IN A DMG WIND
THREAT. LOW LEVEL SHEAR WILL INCREASE BY LATE EVENING INTO THE
OVERNIGHT HOURS AND THIS WILL SUPPORT THE GREATEST THREAT FOR
TORNADOES. ALL LOCATIONS ACROSS THE AREA HAS THIS RISK...WITH A
POSSIBLE GREATER RISK OVER THE EASTERN HALF OF THE CWA.

AREAS ACROSS THE E/SE PORTION OF THE CWA COULD SEE A COUPLE ROUNDS
OF STORMS BEFORE THE ACTIVITY SHIFTS E OUT OF THE REGION. THE W/NW
AREAS WILL LIKELY HAVE A ONE SHOT AT THE STORMS WITH THAT WINDOW
OCCURRING BETWEEN 8 PM AND 3 AM. THE E/SE COULD SEE ACTIVITY ANYTIME
WITH THE PRIMARY TIME BEING BETWEEN 10 PM AND 6 AM.

THE REST OF THE FORECAST WILL OFFER MORE QUIET CONDITIONS. THE TRUE
COOL FRONT WILL NOT PUSH THROUGH UNTIL SOME TIME FRI...WHAT THE AREA
WILL SEE TOMORROW WILL BE SOMETHING LIKE A DRY LINE. TEMPS WILL BE
QUITE WARM WITH SFC DEWPTS FALLING INTO THE UPPER 40S IF NOT LOWER.

THERE WILL EXIST SOME SLIGHT PRECIP CHANCES LATE THU NIGHT AND
LINGERING INTO SAT. THESE CHANCES WILL BE SLIGHT CHANCES AND ONLY
EXIST BECAUSE OF A FEW STRONG LIFT ZONES THAT ROTATE AROUND THE
LARGE UPPER LOW THAT WILL BE POSITIONED IN THE CENTRAL PART OF THE
CONUS. GUID VALUES FOR TEMPS WERE ACCEPTED. AS FOR POPS...I DID
LOWER SOME OF THE NEW POP VALUES FROM THE GFS WHICH SEEMED OVERDONE
FROM OTHER FORECAST MODELS DURING THE LATE THU NIGH/EARLY FRI
TIMEFRAME. /CME/

&&

.AVIATION...GENERALLY VFR CONDS XPCTD EARLY THIS EVENING WITH IFR
CONDS PERSISTING IN THE GTR AREA...AND OCCSNL MVFR XPCTD AT HBG AND
MEI AS SHWRS PASS. OCCSNL GUSTY SRLY/SERLY WINDS WILL CONTINUE THRU
THE NIGHT AS A STRONG PRES GRADIENT REMAINS DRAPED OVER THE REGION. A
GRADUAL TRANSITION TO WRLY WINDS FROM W TO E XPCTD LATE TONIGHT
/TOMORROW MORNING. WENT AHEAD AND REMOVED WIND SHEAR MENTION AS VAD
WIND PROFILES/LOCAL SOUNDING DATA SUGGEST MODELS HAVE OVERDONE LOW
LVL WIND SPEEDS. WITH THAT SAID...WILL KEEP CLOSE EYE ON VAD WIND
PROFILES AND ANY FURTHER SOUNDING DATA AS ENVIRONMENT WILL QUICKLY
BECOME FAVORABLE FOR WIND SHEAR IF LOW LEVEL WINDS STRENGTHEN THIS
EVENING. STILL XPCTING TS COVERAGE TO INCREASE FROM W TO E EARLY
TONIGHT AS LOW PRES APPROACHES FROM THE W. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL...STRONG WINDS...AND TORNADOES ARE XPCTD.
PREVAILING MVFR CONDS XPCTD AS TS COVERAGE INCREASES WITH
INTERMITTENT IFR/LIFR CONDS XPCTD INVOF SHWRS/TS. VFR CONDS XPCTD TO
DEVELOP FROM W TO E STARTING TOMORROW MORNING. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       57  77  52  69 /  90   0  17  14
MERIDIAN      57  79  49  73 /  97  17  15  22
VICKSBURG     56  77  48  66 /  77   0  18  10
HATTIESBURG   61  80  53  74 /  97  13  15  12
NATCHEZ       56  75  49  66 /  72   0  16  10
GREENVILLE    57  73  49  63 /  84   0  22  14
GREENWOOD     57  75  50  66 /  89   0  22  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BK
Hazardous weather outlook, Mar 10, 3:15 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST WED MAR 10 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
315 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

THROUGH LATE THIS AFTERNOON AND EARLY EVENING...THERE WILL BE A
SMALL CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM CAPABLE OF PRODUCING
HAIL TO THE SIZE OF GOLF BALLS OR LARGER...DAMAGING WINDS...AND
POSSIBLY A TORNADO. THE LOCATION AT GREATEST RISK FOR THESE STORMS IS
ACROSS EASTERN MISSISSIPPI. WHILE IT IS ENTIRELY POSSIBLE THAT NO
STORM WILL FORM...IF ONE DOES...IT WILL HAVE THE POTENTIAL TO RAPIDLY
BECOME SEVERE.

SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS THE ARKLAMISS REGION
LATER THIS EVENING AND OVERNIGHT TONIGHT...MAINLY BETWEEN 800 PM AND
600 AM CST. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE
HAIL FROM QUARTER TO GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH...ALONG WITH TORNADOES. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING HAIL EVEN LARGER THAN GOLF BALL SIZE...ALONG
WITH WIND GUSTS IN EXCESS OF 70 MPH...AND EVEN A STRONG TORNADO.
CONTINUOUS AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH
ALL THUNDERSTORMS. VERY HEAVY RAINFALL WILL ACCOMPANY THE
STORMS...AND FLASH FLOODING COULD BECOME A PROBLEM ACROSS PORTIONS
OF EASTERN MISSISSIPPI IF STORMS REPETITIVELY MOVE OVER THE SAME
LOCATION. MODERATE INSTABILITY AND INCREASING WIND SHEAR WILL
COMBINE AHEAD OF AN APPROACHING UPPER LEVEL STORM SYSTEM TO BRING
THIS THREAT FOR SEVERE WEATHER TO THE REGION.

THE EXACT LOCATION OF THE STRONGEST THUNDERSTORMS REMAINS
UNCERTAIN...AND ALL RESIDENTS ACROSS THE ARKLAMISS REGION SHOULD
REMAIN AT A HIGH STATE OF READINESS FOR SEVERE WEATHER DURING THE
EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE LIKELY FOR THIS EVENING AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Local storm report, Mar 10, 6:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WNW UNION               32.57N 89.12W
03/10/2010  E1.00 INCH       NEWTON             MS   FIRE DEPT/RESCUE

&&

DL
Local storm report, Mar 10, 6:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             W BETHSAIDA             32.68N 89.03W
03/10/2010  M1.25 INCH       NESHOBA            MS   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL REPORTED IN BETHSAIDA ALONG
            HIGHWAY 19 SOUTH.

0600 PM     HAIL             5 S PHILADELPHIA        32.70N 89.11W
03/10/2010  M0.88 INCH       NESHOBA            MS   LAW ENFORCEMENT

&&

MME
Local storm report, Mar 10, 6:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             SCOOBA                  32.83N 88.48W
03/10/2010  E0.50 INCH       KEMPER             MS   TRAINED SPOTTER

            HAIL COVERING THE GROUND IN THE TOWN OF SCOOBA.

&&

DL
Special weather statement, Mar 10, 6:53 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CST WED MAR 10 2010

MSZ057-058-066-110120-
JONES MS-CLARKE MS-JASPER MS-
653 PM CST WED MAR 10 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES WEST OF MILL CREEK AT 652 PM CST...MOVING NORTHEAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN JASPER...SOUTHWESTERN CLARKE AND NORTHEASTERN
JONES COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

BYB
Local storm report, Mar 10, 7:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CST WED MAR 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 W MILL CREEK          31.70N 89.04W
03/10/2010  E0.25 INCH       JONES              MS   EMERGENCY MNGR

            ALSO 50 MPH WINDS AND HEAVY RAIN ONGOING. REPORTED AT US
            84 AND MAGNOLIA RD EAST OF LAUREL.

&&

DL
Special weather statement, Mar 10, 8:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
821 PM CST WED MAR 10 2010

MSZ046-110240-
KEMPER MS-
821 PM CST WED MAR 10 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 4 MILES SOUTHWEST OF DE KALB AT 820 PM CST...MOVING NORTHEAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. DOWNPOURS OCCURING OVER SATURATED
GROUND MAY LEAD TO MINOR TO MODERATE PONDING OF WATER
ISSUES...ESPECIALLY IN LOW LYING AREAS.

PEOPLE IN KEMPER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

BYB

The radar

The Columbus AFB radar (KGWX), 129 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Kemper

When
March 10, 9:00 PM CST to 10:30 PM CST
Where
Kemper County, De Kalb to 2.06 mi NW of Electric Mills
Cause
Heavy Rain
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
32.770, -88.650

A Cocorahs observer reported that several creeks just south of Dekalb were flooded out of their banks. The area received 3 to 4 inches of rainfall. The observer measured 3.28 inches.

Thunderstorm Wind, Claiborne

When
March 11, 12:21 AM CST
Where
Claiborne County, 1.58 mi SE of Ingleside
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.014, -90.961

Several small and large limbs were blown down just north of Port Gibson.

Hail, Holmes

When
March 11, 12:41 AM CST
Where
Holmes County, 1.35 mi WSW of Huma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.220, -90.120

Thunderstorm Wind, Scott

When
March 11, 3:01 AM CST
Where
Scott County, 2.83 mi NNW of Kalem
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.386, -89.623

A few trees were blown down just east of Highway 13.

Tornado, Scott

When
March 11, 3:05 AM CST to 3:12 AM CST
Where
Scott County, 3.28 mi NNW of Raworth to 1.44 mi N of Hillsboro
Rating
EF1
Path length
5.27 mi
Path width
400 yd
Property damage
$100,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.416, -89.585

The tornado started in the Bienville National Forest, just to the southwest of Federal Road 508A. As it crossed the road, it snapped and uprooted large numbers of pine trees. This was where the tornado reached its maximum intensity, EF-1 with 100 mph winds, and width of 400 yards. The tornado continued northeast, crossing Clifton Road. The tornado was narrower and somewhat weaker here, but was still topping numerous pine trees and uprooting several hardwood trees. The tornado then continued northeast and crossed Clifton-Hillsboro Road. Numerous trees were downed near a home along this road, and fences were damaged in a field behind the home. Several large pine trees were downed across the road, and power lines were downed as well. The tornado continued northeast as it weakened, downing a few trees and damaging a carport before diminishing at Hillsboro-Ludlow Road.

Tornado, Scott

When
March 11, 3:09 AM CST to 3:11 AM CST
Where
Scott County, 2.39 mi W of Hillsboro to 1.72 mi WNW of Hillsboro
Rating
EF1
Path length
1.31 mi
Path width
250 yd
Property damage
$50,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.447, -89.561

The same parent supercell thunderstorm spawned a second path of tornadic damage to the northwest of the first tornado. This tornado started along Clifton Road, where a number of pine trees were topped and several others were snapped or uprooted. The tornado tracked northeast across Tadpole Road, where numerous trees were snapped and uprooted, including several large hardwood trees downed across the road itself. The tornado dissipated as it crossed Clifton Hillsboro Road. It was determined to be an EF1 with maximum sustained winds of 100 mph.

Thunderstorm Wind, Scott

When
March 11, 3:14 AM CST
Where
Scott County, 3.17 mi N of Forest
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.416, -89.481

A few trees were blown down along Highway 35.

Thunderstorm Wind, Newton

When
March 11, 4:02 AM CST
Where
Newton County, 0.93 mi SSW of Hazel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.368, -89.308

A few trees were blown down along Conehatta-Prospect Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219891, 218348, 218345, 219889, 215576, 215577, 219890, 215578.